Deprescribing

Most meds help, but some hinder the rehab process

Do you know the difference?

By Dr. Cara Tannenbaum

L et’s face it: Our lives revolve around providing care. We thrive knowing that our patients benefit from our efforts when we see their strength and function improve. We sag a little when progress is hard to achieve. We ask ourselves, is there something that we can do differently? A new technique that we haven’t tried before? Here’s something to consider: Is it possible one of your patient’s medications is hindering the rehab process?

Medication management, particularly for patients with complex medical issues, can be a juggling act of weighing the pros of the benefits of the medication versus the cons of their side effects and drug interactions. Previously in Rehab & Community Care Medicine magazine, I discussed how older men and women are more vulnerable to medication side effects, especially when taking multiple medications. Compounding the problem is the fact that seniors are often prescribed medications where the risks are tricky to assess, because the side effects are not the obvious symptoms that younger patients might experience. With age, brain function is more susceptible to these subtle side effects. Effects on the brain can manifest as fatigue, weakness, lack of motivation, lack of concentration, reduced dexterity, diminished response time and poor balance, as well as being “spaced out.” These drug-induced symptoms can interfere with the rehab process.

The whole health team has a role to play in identifying when a medication may not be the right one for a patient. Not just doctors, but also nurses, pharmacists, beneficiary attendants, dietitians, physiotherapists, social workers, occupational therapists and psychologists can help flag when a patient in recovery is not progressing as quickly as might be expected. Family members are also often quick to identify when their loved one seems “off.” If a patient experiences balance problems, drowsiness, confusion, lethargy or constipation, one of their medications may be at fault.

It’s also important to be extra cautious after patients transition in care; this is when mistakes with prescriptions are most likely to occur. These errors can further hamper the rehabilitation process and can result in harm or even death. A multitude of factors—such as a patient’s lack of knowledge of their medications, switches and new prescriptions while in acute care, physician and nurse workflows, and lack of integration of patient health records across the continuum of care—all create the potential for error, and for administering a medication that is not the ideal choice for this patient.

Good medication management and surveillance by the health team is a crucial part of the rehabilitation process. Below are some examples of medications that can be risky or even dangerous for seniors in rehab. Learn to ask whether your patients are taking any of these drug classes. Although sometimes they are necessary, these pills should be discontinued as soon as possible after the patient is admitted to rehab, as they may slow down recovery.

Sedatives, sleeping pills and anti-anxiety meds

Benzodiazepines such lorazepam (Ativan) or alprazolam (Xanax) are used regularly by 14 per cent of Canadian seniors to manage insomnia or anxiety. In some provinces, the rate of use is much higher: In New Brunswick, for example, more than 25 per cent of 17 seniors on the public drug plan are chronic users of benzodiazepines. Other commonly prescribed sedative medications include “z drugs” such as zopiclone (Imovane) and zolpidem (Sublinox). Quetiapine (Seroquel) and trazodone (Trazorel) are also frequently prescribed to help a patient sleep or stay calm in hospital.

Why should we be concerned? Except in special circumstances, sedatives should never be taken by seniors. They are highly addictive and can have many side effects, including concentration problems, daytime fatigue, lethargy, involuntary urine loss and problems with balance, doubling the risk of falls and fractures (de Jong et al. 2013 & Huang et al. 2012).3,4 I can guarantee that the number of older patients in rehab who fall would plummet if sedatives were banned.

Sleeping pills are not even very effective for helping older people to sleep at night. Research suggests that, on average, sleeping pills only add 25 minutes more sleep per night.5 Is 25 minutes more sleep worth the risk? If those odds aren’t bad enough, benzodiazepines double the risk of car accidents, because sedating effects on the brain can linger and lead to nextday impairments, slowing down a person’s reflexes and interfering with multi-tasking.6 Women are more at risk for having sleeping pills accumulate in their body, because they generally have smaller bodies, more fat tissue and smaller kidneys.

An alternative treatment, cognitive behavioural therapy for insomnia (CBT-I) is safe and effective for patients. CBT-I is better at managing anxiety and insomnia than sedatives, with fewer side effects and improved quality of life. Free apps are available online, such as on mysleepwell.ca, where patients can try CBT-I on their own. The Sleepwell website also provides a wealth of information for patients to self-manage improvements in sleep without the need for medication.

Opioids for chronic non-cancer pain

Opioids are commonly prescribed to manage pain. Short-term use of opioids for acute pain can be appropriate while the patient is in the acute care setting. However, chronic non-cancer pain in rehab or during home care can often be managed with more appropriate therapies such as physiotherapy, exercise or activity programs and realistic goal setting.

Why should we be concerned? Seniors are highly sensitive to opioid side effects, and have the highest hospitalization rate caused by inadvertent opioid overdose. What is most concerning is that, in 2014–2015, 24 per cent of seniors hospitalized because of opioids were in fact taking them as directed.

In some cases, long-term use of opioids can even make pain worse—a phenomenon called “hyperalgesia.” Over time, opioids can become less effective, with increasing doses only increasing sensitivity to pain. In general, it is recommended that people are always prescribed the lowest dose of opioids for the shortest amount of time possible. Then, the dose should be gradually reduced until the opioids are stopped. Addiction and dependence can occur within one week of starting opioids. Nausea and constipation are also common among consumers.

Like sleeping pills, opioid medications should never be stopped suddenly—gradual reduction of the dose is warranted. Withdrawal symptoms include nausea, muscle cramping, sweating, tremors, anxiety, panic attacks and agitation. Withdrawal symptoms can appear as soon as a few hours after the last dose is taken.

As an alternative, chronic pain can be more effectively and safely managed with psychotherapy, physiotherapy, non-opioid pain medicines, massage therapy, heating pad use, yoga/stretching, acupuncture, activity programs or self-management strategies. Not all of these work for all people, but most people will find at least one alternative therapy that works for them.

Beware pain medication substitutes such as amitriptyline (Elavil), pregabalin (Lyrica) and gabapentin (Neurontin), all of which can have the same sedating effects as sleeping pills and depress brain function.

Diabetes and blood pressure meds

Many older adults have hypertension and are prescribed medications to lower blood pressure, in order to prevent a devastating stroke or heart attack. Seniors with hypertension often require several types of drugs for their treatment. What many people don’t know is that, on occasion, hypertension drugs can lead to dizziness, loss of balance and excessive tiredness. Similarly, some diabetes medications that lower blood sugar, including long-acting sulfonylureas such as glyburide (Diabeta), may be risky for older adults with type 2 diabetes. Although the goal is to keep blood sugar as normal as possible, low blood sugar (hypoglycemia) due to medications may occur, which can “ The whole health team has a role to play in identifying when a medication may not be the right one for a patient. ”Xbe equally or more dangerous. Patients may complain of sudden dizziness or simply faint. There are other anti-diabetic agents available with fewer side effects.

Why should we be concerned? Both for hypertension and diabetes, medications that work well for younger people can be risky in older patients. Some older people may be taking dosages that are too high, which puts them at risk of fainting and falling. Goals of treatment should become less strict with age, as we know that treating blood sugar too aggressively can lead to poorer outcomes, especially if the patient is not eating properly or has poor appetite.

The alternative is to be aware of which medications agree with each individual patient and which do not. Treating diabetes and hypertension appropriately is essential. Changing diet and activity levels have been shown to sometimes be sufficient to control the conditions. However, medication may also be required. It is critical to take the time to figure out whether medications for diabetes and hypertension are causing side effects and interfering with rehab. There are many classes of high blood pressure and diabetes medications on the market that can be used. Treatment should be personalized—there are no one-size-fits all solutions. A pill that “fits” one patient may not be the best for another individual.

To learn more about medication safety and deprescribing, visit the Canadian Deprescribing Network website at deprescribingnetwork.ca.

Leave a Reply

Your email address will not be published. Required fields are marked *